Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 156, NWS Mobile, AL

June 5, 1998Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 1998, 3:02 PM CDT for Choctaw County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1998, 3:02 PM CDT (20:02 UTC)
Expired
Jun 5, 1998, 3:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:10 PM CDTThunderstorm Wind 52Butler, ALThunderstorm wind gusts to 60 MPH downed trees and power lines in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS1 KMOB 052001 RRA
SVRMOB
ALC023-052045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 345 PM CDT

* AT 258 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
  BUTLER OR 5 MILES WEST OF ROCK SPRINGS... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  RIDERWOOD AT 305 PM CDT
  LISMAN AT 310 PM CDT
  BUTLER AT 315 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 5, 2:24 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT FRI JUN 5 1998

THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD
OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE
COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER
OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE
CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA
SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH
H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC
FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER
TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS
OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS
CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY
HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING
SAT NIGHT AND SUN.

MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT
BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS
AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE
NUMEROUS TOWARD SUNRISE.

MOB 75/86/65/85 4620  PNS 77/86/66/86 4620
DTS 78/85/71/86 3620  EVR 73/86/64/83 5610 11

In the hours before

Special weather statement, Jun 5, 11:10 AM CDT, 3 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CDT FRI JUN 5 1998

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT OVER
THE MID MS VALLEY THIS AFTERNOON WILL AID IN THE DEVELOPMENT OF HEAVY
SHOWERS AND THUNDERSTORMS FOR MOST OF MS AND AL THROUGH MIDDAY
SATURDAY. ALSO...BEGINNING LATER THIS AFTERNOON CONTINUING THROUGH
MOST OF THE DAY SATURDAY THE COLD FRONT TO THE NORTH WILL SHIFT
SLOWLY SOUTHWARD TO THE COAST THUS ALLOWING HEAVIER PRECIPITATION TO
MOVE OR FORM CLOSER TO THE COAST BEGINNING TONIGHT AND CONTINUING
THROUGH SATURDAY AFTERNOON.

AT THIS TIME THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED MOST
OF SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS UNDER A SLIGHT RISK
FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BECOME NECESSARY
BEGINNING THIS AFTERNOON CONTINUING THROUGH SATURDAY MORNING.
Special weather statement, Jun 5, 11:10 AM CDT, 3 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CDT FRI JUN 5 1998

A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT OVER
THE MID MS VALLEY THIS AFTERNOON WILL AID IN THE DEVELOPMENT OF HEAVY
SHOWERS AND THUNDERSTORMS FOR MOST OF MS AND AL THROUGH MIDDAY
SATURDAY. ALSO...BEGINNING LATER THIS AFTERNOON CONTINUING THROUGH
MOST OF THE DAY SATURDAY THE COLD FRONT TO THE NORTH WILL SHIFT
SLOWLY SOUTHWARD TO THE COAST THUS ALLOWING HEAVIER PRECIPITATION TO
MOVE OR FORM CLOSER TO THE COAST BEGINNING TONIGHT AND CONTINUING
THROUGH SATURDAY AFTERNOON.

AT THIS TIME THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED MOST
OF SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS UNDER A SLIGHT RISK
FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BECOME NECESSARY
BEGINNING THIS AFTERNOON CONTINUING THROUGH SATURDAY MORNING.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.